Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Milwaukee, WI

May 18, 2000Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 18, 2000, 9:14 AM CDT for Milwaukee County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 9:14 AM CDT (14:14 UTC)
Expired
May 18, 2000, 10:15 AM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Milwaukee County, WI

What was reported inside it

TimeReportWhereRemark
May 18, 9:15 AM CDTHail 1.75West Allis, WI
May 18, 9:45 AM CDTHail 0.75Waukesha, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 181415
SVRMKE
WIC079-181515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
914 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1015 AM CDT

* AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED OVER PEWAUKEE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKFIELD BY 920 AM CDT.
  BROWN DEER BY 925 AM CDT.
  GLENDALE BY 930 AM CDT.

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 60 MILES AN HOUR 
ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED.

LAT...LON 4318 8838 4300 8836 4293 8726 4319 8728

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 18, 3:00 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT THU MAY 18 2000

RN EVENT CONTS OVR CWA. RETURNS NOT AS INTENSE OR CONCENTRATED AS
ERLYR...BUT ARE STILL MOVG ACRS AREAS THAT HAD THE HI TOTALS
BEFORE. IN ADDITION...NEW STORMS DVLPG OVR SE CORNER OF ST AND ALSO
MOVG NEWD OUT OF IA.

H8 BDRY SERVING AS THE FOCUS FOR A LOT OF THIS ACTVTY IS STILL OVHD.
MODELS FINALLY SINK IT SWD TDA...BUT SLOWLY. SO LOOKS LIKE RAINS
WL CONT FOR AWHILE...AND SOME FLOODING ALREADY IN PROGRESS. NEED TO
HOLD ON TO WATCH.

SFC BNDRY SHWG SIGNS OF SINKING SWD...WITH RFD AND ORD WNDS
SWINGING ARND TO THE N. SO WL KP CWA ON COOL SIDE OF THINGS TDA
AS PREV FCST.

EVENT SHUD FINALLY WIND DOWN LATER TDA AND TNGT AFTER SFC LO PASSES
BY.

.MKX...FLASH FLOOD WATCH THIS MRNG..ZNS WIZ046-047-051-052-056>060-
       062>072.
NJ

In the hours before

Special weather statement, May 18, 5:30 AM CDT, 3 hours 44 minutes before
WIZ046-047-051-052-056>060-062>072-181130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 AM CDT THU MAY 18 2000

...FLASH FLOOD WARNING FOR KENOSHA COUNTY UNTIL 6 AM...
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON...

NUMEROUS SHOWERS AND HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT
JEFFERSON...WAUKESHA...MILWAUKEE...WALWORTH AND RACINE
COUNTIES BETWEEN 530 AM AND 7 AM. RAINFALL RATES OF ONE HALF INCH TO
ONE INCH PER HOUR ARE LIKELY WITH THESE STORMS.

OTHER MORE SCATTERED...LESS INTENSE STORMS WILL AFFECT THE REST OF
SOUTHERN WISCONSIN.

BE ALERT TO THE DANGERS OF FLASH FLOODING IF YOU LIVE NEAR SMALL
STREAMS...CREEKS AND LOWLAND qAREAS. MOVE TO HIGHER GROUND IF NEED BE
TO AVOID FLOOD WATERS.

COLLAR
Special weather statement, May 18, 5:45 AM CDT, 3 hours 29 minutes before
WIZ046-047-051-052-056>060-062>072-181600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 AM CDT THU MAY 18 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

DISCUSSION...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTH CENTRAL AND SOUTHEAST WISCONSIN. A STRONG FRONTAL BOUNDARY
ACROSS NORTHERN ILLINOIS...IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE PLAINS...WILL MAINTAIN THE THREAT
THUNDERSTORMS TODAY. A FEW OF THE STORMS REACH SEVERE LEVELS.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED TZODAY.

COLLAR
Local storm report, May 18, 7:21 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATIPON....

0655 AM    LINDEN                    WI   1.75 INCH HAIL
05/18/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 18, 7:34 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    BLACK EARTH               WI   .88 INCH HAIL
05/18/00   DANE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 18, 8:24 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
824 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 AM    MADISON                   WI   1 INCH HAIL
05/18/00   DANE                           EVENT DURATION 13
                                          MINUTES.

0815 AM    MADISON TRUAX ARPT        WI   1.25 INCH HAIL
05/18/00   DANE                           REPORTED BY FIRE AND
                                          RESCUE. EVENT DURATION
                                          1 MINUTE.
Local storm report, May 18, 8:32 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
832 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 AM    MADISON TRUAX ARPT        WI   1 INCH HAIL
05/18/00   DANE                           EVENT DURATION 12
                                          MINUTES. REPORTED BY
                                          COOPERATIVE OBSERVER.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:03 PM CDTSevere Thunderstorm WarningMKXColumbia57 min
May 17, 7:10 PM CDTFlash Flood WarningMKXColumbia, Green Lake, Marquette2 hr
May 17, 7:23 PM CDTSevere Thunderstorm WarningMKXDodge67 min
May 17, 7:49 PM CDTFlash Flood WarningMKXDodge116 min
May 17, 8:09 PM CDTSevere Thunderstorm WarningMKXWashington, Waukesha66 min
May 17, 8:45 PM CDTFlash Flood WarningMKXFond du Lac, Green Lake, Marquette, Sauk, Sheboygan6 hr
May 17, 8:45 PM CDTFlash Flood WarningMKXColumbia, Dodge, Iowa, Ozaukee, Washington6 hr
May 17, 8:45 PM CDTFlash Flood WarningMKXDane, Jefferson, Lafayette, Milwaukee, Waukesha6 hr
May 17, 8:45 PM CDTFlash Flood WarningMKXGreen, Kenosha, Racine, Rock, Walworth6 hr
May 18, 3:09 AM CDTFlash Flood WarningMKXKenosha3 hr
May 18, 6:26 AM CDTSevere Thunderstorm WarningMKXIowa64 min
May 18, 7:08 AM CDTSevere Thunderstorm WarningMKXDane67 min
May 18, 8:08 AM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson67 min
May 18, 8:45 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth60 min
May 18, 8:59 AM CDTSevere Thunderstorm WarningMKXWaukesha61 min
May 18, 9:24 AM CDTSevere Thunderstorm WarningMKXOzaukee51 min
May 18, 10:15 AM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson60 min
May 18, 11:17 AM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha58 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth61 min
May 18, 12:23 PM CDTSevere Thunderstorm WarningMKXRock, Walworth67 min
May 18, 12:45 PM CDTSevere Thunderstorm WarningMKXDane, Iowa60 min
May 18, 1:06 PM CDTSevere Thunderstorm WarningMKXWaukesha54 min
May 18, 1:34 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington56 min
May 18, 1:49 PM CDTSevere Thunderstorm WarningMKXWalworth, Waukesha56 min
May 18, 2:48 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee, Waukesha57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.